Tox in the Wild – Toxicology Blog

Author: Landon McNeely, DO, Emergency Medicine Resident PGY1
Fellow: Alexis Cates, DO, Medical Toxicology Fellow PGY6
Faculty: James Krueger, MD, Medical Toxicology / Emergency Medicine Attending

The case.

You are a resident working in an emergency department in Philadelphia. A 27-year-old man presents via EMS with prolonged seizures, and is currently actively seizing. EMS reports that they picked him from the Schuylkill River Trail, where he was hiking with a friend. The friend and hiking partner called EMS after witnessing seizure-like activity that started 30 minutes ago. EMS states the patient was not seizing on their arrival, but he started seizing again en route. He was given 2mg lorazepam, which did not terminate his seizure. You immediately give a second dose of 2mg lorazepam, and the patient’s seizure terminates approximately 2 minutes later.

Learning Point 1: Status Epilepticus

Historically, there was not a solid consensus definition for status epilepticus. In 2012, the Neurocritical Care Society reviewed evidence with the intent of publishing a unifying, straight-forward definition of status epilepticus. They recommended a definition of “5 min or more of continuous clinical and/or electrographic seizure activity or recurrent seizure activity without recovery between seizures.”

The committee also recommended either lorazepam or midazolam as first-line agents in the termination of status epilepticus, with an extensive list of second-line agents, as well as their level of evidence. 

TreatmentClass/level of evidence
 LorazepamClass I, level A
 MidazolamClass I, level A
 DiazepamClass IIa, level A
 Phenytoin/fosphenytoinClass IIb, level A
 PhenobarbitalClass IIb, level A
 Valproate sodiumClass IIb, level A
 LevetiracetamClass IIb, level C
 Valproate sodiumClass IIa, level A
 Phenytoin/fosphenytoinClass IIa, level B
 Midazolam (continuous infusion)Class IIb, level B
 PhenobarbitalClass IIb, level C
 LevetiracetamClass IIb, level C
 MidazolamClass IIa, level B
 PropofolClass IIb, level B
 Pentobarbital/thiopentalClass IIb, level B
 Valproate sodiumClass IIa, level B
 LevetiracetamClass IIb, level C
 Phenytoin/fosphenytoinClass IIb, level C
 LacosamideClass IIb, level C
 TopiramateClass IIb, level C
 PhenobarbitalClass IIb, level C

Source: Brophy GM, Bell R, Claassen J, et al. Guidelines for the evaluation and management of status epilepticus. 

The case continued.

During the 15 minutes following termination of his seizure, your patient remains somnolent. He does not open his eyes, mutters only incomprehensible sounds, and withdraws from pain. In addition, he is noted to have vomitus in his mouth, which you quickly suction.

At this point, the hiking partner arrives in the department, and he informs you that 1) the patient has no history of seizure disorder, and 2) that they both consider themselves outdoor enthusiasts and foragers. They were, in fact, at the river shooting a foraging video for the patient’s blog. The hiking partner has a picture of a plant that the patient foraged and ate approximately 20 minutes before his seizures started. After washing the plant off with water from his water bottle, he ate some of both the stem and bulbous root of the plant. He says that it was water parsnip, and shows you a picture from the patient’s phone. 

You quickly call your local Poison Control Center, which is thankfully staffed by a toxicologist working in your hospital. They come to the ED and identify the plant as “water hemlock,” also known as Cicuta maculata, which looks remarkably similar to the non poisonous water parsnip.

Learning Point 2: Water Hemlock

Water hemlock, or Cicuta maculata, is a flowering plant from the carrot family that is native to North America.  It has small white flowers and pointed green leaflets.  It also has tuberous roots.  Most ingestions are the result of adults who have incorrectly identified the plan as water parsnip, parsley, or ginseng.  All of the plant parts are poisonous, but the tuber is the most toxic. Absorption in the gut is relatively rapid.  The main toxin is cicutoxin, a non-competitive GABA inhibitor that leads to unchecked neuronal depolarization and seizures. The treatment for the seizures is usually GABA agonists such as benzodiazepines, and, without an antidote, general supportive care.  

The case continued.

As if to illustrate their point, your patient again begins seizing.

Because you were concerned about the possibility of repeated seizures, you had an additional 4mg of lorazepam drawn up and at bedside, which you are able to immediately administer. After 3 minutes, the patient has no improvement in seizure activity, and you make the decision to intubate the patient, as you are concerned that they both lack the ability to protect their airway and are at risk for aspiration secondary to their vomiting.

Because the patient is in status epilepticus and requires termination of their seizure activity, as well as intubation, you elected to intubate with propofol and rocuronium, and place them on a propofol infusion for sedation following intubation. Thankfully, the propofol terminates your patient’s seizure.

The toxicologist, who is still at beside, asks if you would like to add gastric decontamination to this patient’s treatment plan.


Learning Point 3: Gastric Decontamination in the Setting of Toxic Plant Ingestion

Plant material typically binds well to activated charcoal, which is most effective when given within the first hour after ingestion of the toxic substance given the time to absorption, though it can maintain some efficacy after the one hour mark if a relatively significant amount remains in the stomach. All in all, administration is dependent upon the clinical situation. In the patient with altered or decreased levels of consciousness, there is also a concern for aspiration of the activated charcoal and subsequent charcoal pneumonitis, and thus, it is a contraindication. This risk of aspiration is notably decreased in an intubated patient, but there is still some risk of microaspiration around the endotracheal tube.  

The case continued.

You discuss these risks with the toxicologist at bedside, and the two of you ultimately decide to proceed. You decide to pass an NG tube to facilitate administration of activated charcoal, and 50 g of single-dose activated charcoal is administered without difficulty.

In addition to the propofol infusion you have started for sedation and the refractory seizures, you also order a CMP, CBC, UA, and CK to evaluate for both electrolyte abnormalities and rhabdomyolysis secondary to your patient’s prolonged seizures. 



Learning Point 4: Rhabdomyolysis

Rhabdomyolysis can develop in patients with status epilepticus and with this ingestion.  Evaluation of serum CK and electrolytes, as well as urine myoglobin, is warranted.  If present, rhabdomyolysis from seizures is treated the same as if it were from other causes, namely:

  • Aggressive repletion of isotonic crystalloid with a 1-2L/hr bolus. Further isotonic crystalloid infusion can be considered at 1.5-2 times the normal maintenance infusion rate.
  • A goal urine output of 200- 300ml/hour. 
  • Management of electrolytes, with care to evaluate and treat hyperkalemia, if present.

Case conclusion.

The patient showed an elevation in his serum CK, as well as myoglobinuria, but had normal electrolytes. You elected to give an isotonic crystalloid bolus, start him on a crystalloid infusion at 2 times the maintenance rate, and admitted him to the ICU, where they monitored his electrolytes, fluid status, and seizures activity.  He was maintained on a ventilator and sedated for respiratory support.

After 2 days, he was successfully extubated without any further seizure activity.  The rhabdomyolysis was resolved, and there were no lasting consequences from his ingestion.  He was discharged to home several days after admission, where he began working on his next blog post: wild mushrooms.


Resources: 

UpToDate: Convulsive status epilepticus in adults: classification, clinical features, and diagnosis

Brophy GM, Bell R, Claassen J, et al. Guidelines for the evaluation and management of status epilepticus. Neurocrit Care. 2012;17(1):3-23. doi:10.1007/s12028-012-9695-z

UpToDate: Gastrointestinal decontamination in the poisoned patient

UpToDate: Toxic plant ingestions and nicotine poisoning in children: management

University of Copenhagen: Toxin of the week: cicutoxin

First10EM: Status Epilepticus

UpToDate: Prevention and treatment of heme pigment-induced acute kidney injury

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s